Twenty-Six Year Data With COPAXONE

A board to discuss the Multiple Sclerosis modifying drug Copaxone

Postby Alicia » Tue Jan 10, 2006 7:45 pm

I was dx with ms in Aug 1999. I started taking Copaxone Feb 2001 everyday. In July 2004 I started taking Copaxone every other day because I was having the "heart attack" type reactions associated with this medicine after injecting it quite a bit. I would get this type of reaction more often when I would inject the medication into the back of my arms. I have also developed many, many varicose veins in my legs so now the only place that I inject this medication is in my hips and my stomach. I do try to rotate areas of injection as carefully as I can. I haven't really noticed a difference in my health after switching from taking Copaxone every day to every other day.

Alicia
User avatar
Alicia
Family Member
 
Posts: 95
Joined: Tue Jun 29, 2004 3:00 pm
Location: USA

Postby Observant » Sun Jan 15, 2006 5:11 pm

Lisa,
After all that, I've just had to give up Copaxone, after all this time. I was having some other reactions. I didn't even suspect Copaxone the first time it happened. I had lots of pain all through my trunk and in my joints and muscles like a bad case of the flu. Then I got chills and then a low grade fever, and light-headedness and had to lie down. (99.6) This all happened over about 3-4 hours and then went completely away. The second time it happened, I noticed it was about an hour after my injection both times. The second time, the pain wasn't as great in my trunk, but was worse in my extremities. It happened three times and then I became worried it was the Copaxone, so didn't inject for 9 days, so I could test it. When I injected again, it happened again, once again one hour after injection. I was flabbergasted to say the least and it was very uncomfortable. I still can't figure out why this would start happening after taking it for about 5-6 years, but I'm also positive it's the drug. The only thing I can figure is that I've become allergic to some part of it. I know that often, allergies come over time, so I guess that must be it. One doesn't usually relate fevers with allergies, but I guess they could cause a fever, if the immune system is overly involved.

I guess I should report it to Shared Solutions for their files.
Carol
User avatar
Observant
Getting to Know You...
 
Posts: 14
Joined: Thu Dec 29, 2005 4:00 pm

Postby LisaBee » Wed Jan 18, 2006 4:31 pm

Carol,

I am sorry to hear that, since it seemed to be helping you.

It gets back to one of the earlier questions Bromley and I had about long-term study, the drop out rate, and the reasons people dropped out. I presumed the reason the drop-out rate was high was because of lack of efficacy in some MS patients. I now wonder whether it is development of intolerance, either injection site or otherwise - yours sounds like a systemic reaction. There is a fair bit of information about the neutralizing antibodies formed when taken interferons, but I haven't seen anything about neutralizing antibodies or systemic allergic responses with Copaxone. So I guess I should quit presuming (a bad habit).

I'm sure Teva must be collecting that kind of data (reasons for discontinuation), but don't know if it is published anywhere. It should be. It is important information for people taking it.
Lisa
User avatar
LisaBee
Family Elder
 
Posts: 177
Joined: Sat Apr 30, 2005 3:00 pm
Location: Florida

Postby Observant » Wed Jan 18, 2006 5:43 pm

Lisa,
I do feel badly that I can't continue on it. But, even Shared Solutions told me not to take anymore, until we figure out what's going on. (Although, they're not giving up on my taking it yet.) They haven't had anyone else have all these symptoms from it all at once, but they have had each of the symptoms reported separately. (Most of them just as high in the placebo group, though.) I haven't talked to my doctor about it yet, but I will. There is also a research/information team at Shared Solutions they want me to talk to and I will do that too. I'll post any further information, if I learn anything more.
Carol
User avatar
Observant
Getting to Know You...
 
Posts: 14
Joined: Thu Dec 29, 2005 4:00 pm

Postby Ptwo » Wed Jan 18, 2006 5:51 pm

There's another possible reason people dropped out of the Copaxone trial, maybe they were doing too well on the drug.

After injecting for years and having little or no noticeable progression a person may just feel that they don't need the drug, that their ms is a more benign form and they don't need no stinking Copaxone.

I find myself thinking that sometimes. It's been almost 5 years now that I've been on this drug. The last 2 doing every other day shots and I remain stable. This despite the head of the local ms center telling me that he thought I was entering the SP phase 5 years ago.
User avatar
Ptwo
Family Member
 
Posts: 75
Joined: Sun Dec 28, 2003 4:00 pm

Postby LisaBee » Wed Jan 18, 2006 6:46 pm

I didn't think of that one either. I presumed (again) that people that seemed to do well were more likely to keep taking it, and those that weren't doing well would quit. And that might not be the case - like you indicated there may be ANOTHER category of drop-outs- people who do well, quit, and still do well. So we've got: 1) people who dropped out because they felt Copaxone wasn't helping them, 2) people who tried it and couldn't take it (these short-termers probably not initially included in the long-term study) 3) people who dropped out because, although Copaxone was maybe helping them after long-term use they could no longer take it due to side effects, and 4) people who felt their MS was benign and didn't need it. Maybe there's more reasons not directly related to drug response, like economics.

Inquiring minds want to know. Maybe the company will publish their tally!

Lisa
User avatar
LisaBee
Family Elder
 
Posts: 177
Joined: Sat Apr 30, 2005 3:00 pm
Location: Florida

Previous

Return to Copaxone

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service